A Patient with Atezolizumab-Induced Autoimmune Diabetes Mellitus Presenting with Diabetic Ketoacidosis
Background: Atezolizumab, an immune checkpoint inhibitor, is a humanized monoclonal, anti-programmed death ligand 1 (PD-L1) antibody used for the treatment of metastatic urothelial carcinoma that has progressed after chemotherapy. Case Presentation: We describe a patient with a known history of urothelial carcinoma who presented with diabetic ketoacidosis 6 weeks following his second cycle of atezolizumab. His serum lactate level was slightly elevated (2 mM) and his β-hydroxybutyrate level was elevated (3.9 mM). High anion gap metabolic acidosis secondary to diabetic ketoacidosis was diagnosed. Subsequent testing demonstrated hemoglobin A1c level of 9.9%, positivity for antiglutamic acid decarboxylase antibody (0.03 nM, reference range <0.02 nM), and suppressed C-peptide level (0.1 μg/L, reference range 0.9–7.1 μg/L) in the absence of detectable anti-islet antigen 2 (IA-2) or anti-insulin antibodies. His initial management included cessation of atezolizumab treatment, intravenous sodium chloride administration, and insulin pump infusion, after which metabolic acidosis gradually resolved. The insulin pump was subsequently switched to Protaphane at 18 units before breakfast and 8 units before dinner, together with metformin at 1000 mg twice daily. Four weeks later his medication was changed to human isophane insulin plus neutral insulin (70%/30%; Mixtard 30 HM; 26 units/4 units). Linagliptin at 5 mg was added 1 month later. His hemoglobin A1c level declined to 8.1% 1 year later. Conclusions: PD-L1 inhibitors can induce type 1 diabetes, and patients can present with diabetic ketoacidosis. Blood glucose levels should be regularly monitored in patients who are prescribed these medications.
No Supplementary Data
No Article Media
Affiliations: Second Hospital of Tianjin Medical University
Appeared or available online: February 19, 2021